Missouri, 2002Heat in Missouri, July 26 to 31, 2002
July 26 to 31, 2002 · NWS LSX · 22 events in 22 counties and zones
High temperatures across Central, Eastern and Southeast Missouri rose to the middle to upper 90's with Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped high temperatures into the upper 80's on July29.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 185
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures across Central, Eastern and Southeast Missouri rose to the middle to upper 90's with Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped high temperatures into the upper 80's on July29. However temperatures quickly rebounded and remained high into August. About 100 people had to be treated for heat related illnesses at the St. Louis Cardinals baseball game on July 27.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 20 hours 45 minutes earlier.
Area forecast discussion, Jul 25, 2:15 PM CST, 20 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT THU JUL 25 2002
UPPER RIDGE DRFNG E OVR MO SAT AND SUN. 850MB TEMPS 20-25 IN MO
WL BRING TEMPS IN THE MID TO UPPER 90S WITH DEWPOINT IN THE LOWER TO
MID 70S...THIS WILL PRODUCE HEAT INDEX ABOVE 100 TO NEAR 110 DURING
THE AFTERNOON. KEEP WTCH OUT FOR FRI THRU SUNDAY...LET NIGHT SHIFT
ISSUED AND HEAT WARNING FOR THE PD. ALSO KP HEAT WRNG FOR CITY OF
STL THRU MON.
ALSO...AN MCS WL BE POSSIBLE TO DEVELP OVERNIGHT IN NEB AND
IOWA...COULD EFFECT NRN AND NE MO...GO WITH OCNL FOR SHOWERS AND
TSTMS FOR TNGT...ALL MDLS AGR WITH OVER ONE INCH OF PCPN.
MDLS ARE PUSHNG A COLD FRNT INTO MO MON...I THINK WL STALL ACRS
CNTRL MO...WL NOT MAKE THRU MO. I THINK THERE A GOOD CHC FOR TSTMS
ACRS STATE ON MON AND MON NGHT.
LONG RANGE MRF SHOWED UPPER RIDGE BUILD-UP ACRS MO FRM WED THRU
WEEK-END. SO INCRS TEMPS FEW DGRS THRU FRI.
.STL...EXCESSIVE HEAT WATCH I-70 CORRIDOR AND SOUTH SAT THRU MON.
EXCESSIVE HEAT WRNG FOR STL SAT THRU MON.
VA
In the hours before
Special weather statement, Jul 26, 6:56 AM CST, 4 hours 4 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-261800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 AM CDT WED JUL 24 2002
HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
NORTH OF A LINE FROM SPARTA ILLINOIS IN RANDOLPH COUNTY ILLINOIS TO
HILLSBORO MISSOURI TO JEFFERSON CITY MISSOURI. VERY WARM AND HUMID
AIR WILL DEVELOP SOUTH OF THE FRONT WITH THE COMBINATION OF
TEMPERATURES AND HUMIDITIES MEETING AND EXCEEDING HEAT WARNING
CRITERIA FOR THE CITY OF ST LOUIS TODAY.
DISCUSSION...
A COOL FRONTAL BOUNDARY WILL BECOME STATIONARY OVER NORTHEAST
MISSOURI AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH
SATURDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND GUSTY SURFACE WINDS THE PRIMARY THREAT.
THE OUTLOOK FOR SATURDAY...
HOT CONDITIONS WILL CONTINUE ACROSS THE REGION AND AN EXCESSIVE HEAT
WATCH IS IN EFFECT FOR THAT PORTION OF THE WARNING AREA SOUTH OF A
ROODHOUSE ILL-WARRENTON MO-CUBA-MO LINE.
&&
THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
BECHTOLD
Heat, Audrain
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
Heat, Boone
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Boone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heat, Callaway
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Heat, Cole
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Cole forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Heat, Crawford
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Heat, Franklin
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Franklin forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Heat, Gasconade
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Gasconade forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Heat, Iron
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Iron forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Jefferson forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.261, -90.538 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Lincoln forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Heat, Madison
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Heat, Moniteau
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Moniteau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Montgomery forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Heat, Osage
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Heat, Reynolds
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Reynolds forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heat, St. Charles
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- St. Charles forecast zone
- Injuries
- 4 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
Heat, St. Francois
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- St. Francois forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.810, -90.472 (the zone’s center; the record gives no point)
Heat, St. Louis
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- St. Louis forecast zone
- Injuries
- 40 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Heat, St. Louis (C)
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- St. Louis (C) forecast zone
- Injuries
- 120 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Heat, Ste. Genevieve
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Ste. Genevieve forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.894, -90.194 (the zone’s center; the record gives no point)
Heat, Warren
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Warren forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.765, -91.161 (the zone’s center; the record gives no point)
Heat, Washington
- When
- July 26, 11:00 AM CST to July 31, 11:00 PM CST
- Where
- Washington forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.962, -90.877 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 26 to 28, 20022 deaths · 1 event
- Tornado and Hail in Pennsylvania, July 26, 20021 injured · $315,000 · F0 · 14 events
- Tornado and Hail in Iowa, July 26, 2002$140,000 · F1 · 8 events
- Lightning Strike in Nebraska, July 26, 2002$479,000 · 1 event
- Damaging Wind in Utah, July 26, 2002$60,000 · 62 kt wind · 1 event
- Tornado in Iowa, July 26, 2002F1 · 1 event
- Flash Flood in Arizona, July 26, 2002$30,000 · 1 event
- Damaging Wind in Michigan, July 26, 2002$20,000 · 53 kt wind · 1 event
- Heat in Illinois, July 26 to 31, 200214 events
- Tornadoes and Hail in Missouri, July 26, 2002$5,000 · F0 · 10 events
- Lightning Strike in Florida, July 26, 20021 injured · 1 event
- Lightning Strike in Florida, July 26, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303225, 5303226, 5303227, 5303228, 5303229, 5303230, 5303231, 5303232, 5303233, 5303234, 5303235, 5303236, 5303237, 5303316, 5303317, 5303318, 5303319, 5303320, 5303321, 5303322, 5303323, 5303324.